Alert archive / Missouri / River Flood Warnings in 2023

River Flood Warning 53, NWS St. Louis, MO

August 5, 2023Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 5, 2023, 9:12 PM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Aug 6, 2023, 7:00 AM CDT. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 9:12 PM CDT (02:12 UTC)
In effect from
Aug 6, 2023, 7:00 AM CDT
Expired
Aug 7, 2023, 10:00 PM CDT
In force
39 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Valley Park (VLLM7). The gauge peaked at 18.41 ft at Aug 6, 2023, 5:00 PM CDT.

actionminormoderate510152008/0608/0708/0808/09
Action stage
11 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

099 
WGUS43 KLSX 060212
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
912 PM CDT Sat Aug 5 2023

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River at Valley Park.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-071415-
/O.NEW.KLSX.FL.W.0053.230806T1200Z-230808T0300Z/
/VLLM7.1.ER.230806T1200Z.230806T1800Z.230806T2100Z.NO/
912 PM CDT Sat Aug 5 2023

...FLOOD WARNING IN EFFECT FROM SUNDAY MORNING TO LATE MONDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...From Sunday morning to late Monday evening.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Saturday the stage was 17.4 feet.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 18.1 feet early tomorrow
    afternoon. It will then fall below flood stage tomorrow
    afternoon.
  - Flood stage is 18.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Mon   Tue   Wed   Thu   Fri

Meramec River
  Valley Park  18.0    17.4    15.8  8.4   4.8   2.2   0.5


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

Carney
3 follow-up statements
114 
WGUS83 KLSX 061532
FLSLSX

Flood Statement
National Weather Service St Louis MO
1032 AM CDT Sun Aug 6 2023

...The Flood Warning is extended for the following rivers in 
Missouri...

  Meramec River at Valley Park.

  Meramec River near Eureka.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-080345-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-230808T0900Z/
/VLLM7.1.ER.230806T1050Z.230806T1800Z.230807T0300Z.NO/
1032 AM CDT Sun Aug 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Sunday the stage was 18.2 feet.
  - Bankfull stage is 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 AM CDT Sunday was 18.2 feet.
  - Forecast...The river is expected to rise to a crest of 18.4
    feet this afternoon. It will then fall below flood stage late
    this evening.
  - Flood stage is 18.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Mon   Tue   Wed   Thu   Fri

Meramec River
  Valley Park  18.0    18.2    16.5  8.5   2.9   1.2   0.4


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MOC099-189-080345-
/O.EXT.KLSX.FL.W.0051.000000T0000Z-230808T1330Z/
/ERKM7.1.ER.230805T0407Z.230806T1430Z.230807T0730Z.NO/
1032 AM CDT Sun Aug 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River near Eureka.

* WHEN...Until Tuesday morning.

* IMPACTS...At 21.2 feet, Hunters Ford Road is closed near this 
  height.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Sunday the stage was 21.4 feet.
  - Bankfull stage is 18.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 AM CDT Sunday was 21.4 feet.
  - Forecast...The river is expected to rise to a crest of 21.4
    feet this afternoon. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 19.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Mon   Tue   Wed   Thu   Fri

Meramec River
  Eureka       19.0    21.4    17.5  10.1  7.2   6.3   5.8


&&

LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056


$$

Maples
184 
WGUS83 KLSX 070244
FLSLSX

Flood Statement
National Weather Service St Louis MO
944 PM CDT Sun Aug 6 2023

...The Flood Warning is extended for the following rivers in 
Missouri...

  Meramec River at Valley Park.

  Meramec River near Eureka.

  Big River at Byrnesville.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC099-189-081245-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-230808T1245Z/
/VLLM7.1.ER.230806T1050Z.230806T2200Z.230807T0645Z.NO/
944 PM CDT Sun Aug 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...Until Tuesday morning.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Sunday the stage was 18.4 feet.
  - Bankfull stage is 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 PM CDT Sunday was 18.4 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to -0.8 feet
    Saturday evening.
  - Flood stage is 18.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Tue   Wed   Thu   Fri   Sat

Meramec River
  Valley Park  18.0    18.4    8.1   1.9   0.9   0.3   -0.5


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MOC099-189-081445-
/O.EXT.KLSX.FL.W.0051.000000T0000Z-230808T1634Z/
/ERKM7.1.ER.230805T0407Z.230806T1730Z.230807T1034Z.NO/
944 PM CDT Sun Aug 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River near Eureka.

* WHEN...Until late Tuesday morning.

* IMPACTS...At 21.0 feet, West Spring River Road becomes inundated 
  at this height.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Sunday the stage was 21.0 feet.
  - Bankfull stage is 18.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 PM CDT Sunday was 21.5 feet.
  - Forecast...The river is expected to fall below flood stage
    late tonight and continue falling to 5.1 feet Saturday
    evening.
  - Flood stage is 19.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Tue   Wed   Thu   Fri   Sat

Meramec River
  Eureka       19.0    21.0    9.5   6.8   6.3   5.8   5.3


&&

LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056


$$

MOC099-080630-
/O.EXT.KLSX.FL.W.0050.000000T0000Z-230808T0617Z/
/BYRM7.1.ER.230804T1620Z.230805T2015Z.230807T0617Z.UU/
944 PM CDT Sun Aug 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big River at Byrnesville.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 15.5 feet, Rockford Beach Park at the Highway MM 
  bridge begins flooding.

* ADDITIONAL DETAILS...
  - At 8:45 PM CDT Sunday the stage was 16.6 feet.
  - Bankfull stage is 16.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:45 PM CDT Sunday was 19.0 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 5.3 feet
    Sunday, August 13.
  - Flood stage is 16.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Tue   Wed   Thu   Fri   Sat

Big River
  Byrnesville  16.0    16.6    8.0   6.9   6.4   6.1   5.8


&&

LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057


$$

Britt
546 
WGUS83 KLSX 071633
FLSLSX

Flood Statement
National Weather Service St Louis MO
1133 AM CDT Mon Aug 7 2023

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Meramec River at Valley Park.

  Meramec River near Eureka.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC099-189-071745-
/O.CAN.KLSX.FL.W.0053.000000T0000Z-230807T1633Z/
/VLLM7.1.ER.230806T1050Z.230806T2200Z.230807T0721Z.NO/
1133 AM CDT Mon Aug 7 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River at Valley Park.

* ADDITIONAL DETAILS...
  - At 11:00 AM CDT Monday the stage was 15.4 feet.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to fall to -0.5 feet Sunday
    morning.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Tue   Wed   Thu   Fri   Sat

Meramec River
  Valley Park  18.0    15.4    5.2   0.6   0.5   0.3   0.0


&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MOC099-189-071745-
/O.CAN.KLSX.FL.W.0051.000000T0000Z-230807T1633Z/
/ERKM7.1.ER.230805T0407Z.230806T1730Z.230807T0918Z.NO/
1133 AM CDT Mon Aug 7 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River near Eureka.

* ADDITIONAL DETAILS...
  - At 11:00 AM CDT Monday the stage was 14.2 feet.
  - Bankfull stage is 18.0 feet.
  - Forecast...The river is expected to fall to 4.9 feet Sunday
    morning.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Tue   Wed   Thu   Fri   Sat

Meramec River
  Eureka       19.0    14.2    7.4   5.8   5.7   5.6   5.3


&&

LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056


$$

Maples

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:49 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 6:49 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 PM CDT Sat Aug 5 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 226 PM CDT Sat Aug 5 2023

Key Messages:

1) Another round of strong to severe thunderstorms is possible
Sunday afternoon/evening, mainly between 3-11PM. All hazards are
possible including a tornado or two, but large hail is  more favored
early in northeast Missouri and west-central Illinois with damaging
winds becoming the predominant threat as storms congeal into more of
a line east of the Mississippi River.

2) Much cooler weather is forecast early next week along with mostly
quiet, dry conditions other than a low chance of showers on Monday.

(Tonight - Sunday Night)

Isolated showers and thunderstorms are possible late this afternoon
into early this evening as a cold front moves through parts of
southeast Missouri and southwest Illinois. Dry weather is then
forecast for the remainder of the evening into the early overnight
hours as a weak surface ridge of high pressure slides slowly across
the Mississippi River.

Scattered showers and thunderstorms are expected to approach central
Missouri around dawn on Sunday aided by broad low-level moisture
convergence and an approaching midlevel shortwave trough. This
activity should weaken gradually with eastward extent, and likely
dissipate entirely by early afternoon after crossing the Mississippi
River. Attention then turns upstream toward the mid-Missouri Valley
where yet another MCV will begin to approach from the northwest.
This feature is expected to initiate convection near the Mississippi
River in northeast Missouri/west central Illinois around 1900-2100
UTC tomorrow. Storms likely will begin to our north closer to the
MCV itself where midlevel forcing for ascent is stronger as well as
the more pronounced surface convergence. However, with time
additional development should build south/southwestward along the
cold front. Exact specifics of course with respect to timing, where
initiation originally occurs, and how fast we get development
further southwest is not certain and will depend on the exact track
of the MCV and how quickly the atmosphere destabilizes after the
morning shower/thunderstorm activity. The morning showers and storms
do not look organized/long lasting so at least moderate
destabilization appears likely (HREF probabilities for >1000 J/kg of
CAPE are over 80%). However, this antecedent activity and at least
the chance of some low stratus lingering around could at least delay
convective initiation by 1-2 hours give or take an hour which also
then in turn could shift the area of higher threat further east.

The approaching MCV should provide ~30-35 knots of effective shear
to its east/southeast Sunday afternoon/evening. The orientation of
the shear vector is about 30-45 degrees off of the cold front, so
supercells (potentially splits given straight hodographs) would be
the favored convective mode initially with large hail the main
threat. There is a low-end tornado threat as well, but this may
favor areas just to our north closer to the surface low track where
surface winds are more backed (i.e., southeasterly) and higher 0-1km
shear/helicity are more likely to reside. A transition to more of a
line/QLCS is forecast with time with damaging winds the main threat.
Embedded mesovortices and possible tornadoes are also a threat given
that the 0-3km shear vector should be nearly orthogonal to the line
of convection. The main source of uncertainty is how far
south/southwest the line develops by early Sunday evening. Both the
surface convergence and the mid/upper level forcing for ascent
weaken into east central and southeast Missouri as well as southwest
Illinois. That being said, at least some further development should
gradually happen to the southwest with time, so chances for strong
to severe storms impacting southwest Illinois may be slightly higher
than locations further west on the Missouri side.

The cold front is forecast to move through the far east/southeast
CWA by or just after midnight, ending the threat for strong to
severe thunderstorms. Lingering showers or weak thunderstorms
however remain possible into the early overnight hours, mainly
across portions of west central and south-central Illinois.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 226 PM CDT Sat Aug 5 2023

(Monday - Tuesday)

Much cooler weather is expected to begin the work week as strong low-
level cold air advection lies in the wake of Sunday's cold front.
Temperatures at 850 hPa dip below +15C over much of the area, or
about 3-5C below normal for early August. Low stratus is also likely
on Monday, particularly along/east of the Mississippi River. This
stratus along with the aforementioned low-level cold air advection
should yield well-below normal high temperatures for Monday
afternoon, generally in the upper 70s to low 80s. Those values would
be about 6-10 degrees below normal for the date.

Isolated to scattered showers are possible on Monday with deep,
cyclonic flow aloft and a secondary vorticity maxima and associated
cold front moving through parts of the area. The best chances (20-
30%) are mainly east of the Mississippi River in parts of west
central and south-central Illinois.

The low stratus should advect out of the region by early evening. A
clear sky combined with light/variable winds near a surface
anticyclone should promote favorable conditions for radiational
cooling Monday night. Seasonably cool lows in the upper 50s to low
60s are forecast. The setup is also favorable for fog (stratus
advecting out of at least parts of the area, light winds, residual
low-level moisture). At this point, not sure if it will be confined
to river valleys or more widespread, but will keep an eye on this
potential over the next 24-36 hours.

Slightly warmer temperatures (and some sunshine) is forecast on
Tuesday along with dry weather.

(Tuesday Night - Thursday)

Forecast uncertainty increases sharply beginning Tuesday night.
Model guidance is struggling with the timing, and to a lesser
degree, the track of a midlevel shortwave trough embedded within
northwest flow aloft. This feature appears to get dislodged from a
closed low off of the British Columbia coast Monday morning, but
deterministic guidance has about an 18 hour spread in its passage
across the mid-Mississippi Valley. The GFS is on the faster end of
guidance currently (late Tuesday night/Wednesday morning) whereas
the ECMWF is on the slower side (late Wednesday night). Current
thinking is that fairly widespread shower and thunderstorm activity
is likely associated with this feature, but exactly when is highly
uncertain. In addition, there is at least some potential for severe
weather with seasonably strong deep-layer shear, but that potential
would be more likely with a later approach of the shortwave vs. an
earlier one.

(Thursday Night - Next Saturday)

Ensemble guidance late next week and into early the following
weekend suggest broad northwest flow aloft. Another chance of
showers and thunderstorms appears possible with a subsequent
midlevel shortwave trough, with the best window at this early
juncture on Friday/Friday night.

Temperatures in the extended should be near to slightly below normal
through the period.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 641 PM CDT Sat Aug 5 2023

Through early this evening, residual cumulus clouds could bring
brief broken MVFR cigs at KCOU and KJEF, and low-end VFR cigs
elsewhere. Some fog is expected 09/10z - 13/14z at all terminals
but KSTL. Confidence is low in the visibilities and went with
MVFR conditions at this point. A quick round of light showers may
impact the terminals mid-late morning. Scattered thunderstorms are
expected across eastern MO into western IL sometime in the 21-02z
time frame which is near the end of the valid TAF period, however
the exact timing and confidence in terminal impacts is low.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 5, 2:33 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
233 PM CDT Sat Aug 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
233 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a low chance for thunderstorms late tonight across parts of
central Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms over parts of the area Sunday.
Thunderstorms may be severe Sunday afternoon into Sunday evening
with the primary threats being damaging wind and large hail. A
tornado or two cannot be ruled out.

Thunderstorms return to the region Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:48 AM CDTRiver Flood WarningLSXLewis27 hr

Nearby

River Flood Warnings in Missouri, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.